APFID

Home > Latest News on ID > Infectious Disease News
LOGIN
[News from IDSA/CID: August 12, 2008] Adverse reactions to antibiotics send thousands of patients to the ER
Date: 2008-09-04   Read: 99799

(Summarized from the news in IDSA site)

Adverse events from antibiotics cause an estimated 142,000 emergency department visits per year in the United States, according to a study published in the September 15, 2008 issue of Clinical Infectious Diseases
“This number is an important reminder for physicians and patients that antibiotics can have serious side effects and should only be taken when necessary,” said study author Daniel Budnitz, M.D., at the Centers for Disease Control and Prevention (CDC). 
This investigation is the first to use timely, nationally representative surveillance data to estimate and compare the numbers and rates of adverse events from systemic antibiotics by class, drug, and event type.
Half of the visits were for reactions to penicillins and the other half were from reactions to other antibiotics used to treat a wide variety of bacterial infections. After accounting for how often antibiotics were prescribed, children less than one year old were found to have the highest rate of adverse drug events.
Almost 80 percent of all antibiotic adverse events in the study were allergic reactions, ranging from rash to anaphylaxis, and the remaining 20 percent were caused by errors and overdoses.  Unlike errors and overdoses from other drugs, allergic reactions to antibiotics typically can only be prevented by avoiding exposure to the drug in the first place. 

 

Further readings:
http://www.idsociety.org/Content.aspx?id=11852

Shehab N et al., Clin Infect Dis 2008 Sep 15;47(6):735-743



Next [News from CDC: August 29, 2008] CDC urges pre-teen vaccination with new public service announcements 2008-09-04 99784
Previous [News from the Scientific Literature] Bacteremia caused by group G streptococci, Taiwan 2008-08-04 96545
޴ٷΰ ΰ